View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
An older man taken to the ED with statin-induced rhabdomyolysis had a serum potassium level of 8.2 mEq/L. He was treated with regular insulin, 50% glucose, and 50 mEq of sodium bicarbonate administered by slow I.V. push to manage his hyperkalemia. Admitted to the ICU, he received three more doses of 50 mEq of sodium bicarbonate by slow I.V. push, each 2 hours apart. All were administered into an I.V. site in his left hand where 0.9% sodium chloride solution had been infusing.
During the final dose, the patient complained of pain at the infusion site. His left hand was edematous and beginning to turn erythematous, but the nurse finished administering the dose before changing the infusion site. Apparently, the sodium bicarbonate had extravasated. The patient's hand continued to swell and appeared dusky and erythematous for 2 more days before starting to heal.
Sodium bicarbonate in high concentrations is a vesicant solution that can cause blisters, tissue necrosis, and tissue sloughing if it extravasates. In nonurgent situations, pharmacy should dilute sodium bicarbonate 1:1 with sterile water for injection, and you should administer the infusion over 1 to 8 hours to reduce the risk of serious harm. Avoiding small hand veins and areas of flexion for I.V. access will help reduce the risk of extravasation. Review your guidelines for administration of sodium bicarbonate I.V. and make any necessary practice changes to reduce the risk of harm.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top